What is the role of antibiotics in the pathogenesis of warfarin and superwarfarin toxicity?

Updated: Jan 19, 2018
  • Author: Kent R Olson, MD, FACEP; Chief Editor: David Vearrier, MD, MPH  more...
  • Print
Answer

Many antibiotics, especially parenteral cephalosporins, can inhibit vitamin K activity. A high penicillin dose also can inhibit the activity of vitamin K, possibly due to decreased gastrointestinal (GI) flora synthesis of vitamin K. Using data from the Medicare Part D prescription drug program, Baillargeon et al found that patients 65 years and older who were continuous warfarin users had a two-fold increased risk of bleeding requiring hospitalization within 15 days of exposure to an antibiotic (azole, cephalosporins, cotrimoxazole, macrolides, penicillin, quinolones). [5]

In a study of patients taking antibiotics and warfarin, warfarin users who were prescribed antibiotics considered to be high-risk for interactions with warfarin (trimethoprim/sulfamethoxazole, ciprofloxacin, levofloxacin, metronidazole, fluconazole, azithromycin, and clarithromycin) were are at higher risk for serious bleeding events compared with those on low-risk antibiotics (clindamycin and cephalexin). Of the 22,272 patients in the study, 14,078 received high-risk agents and 8194 received low-risk antibiotics. Bleeding events occurred in 93 patients in the high-risk group and 36 patients in the low-risk group. Increases in international normalized ratio (INR) values were common; for example,  9.7% of patients prescribed fluconazole had an INR greater than 6. [6]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!